Texas, 2017

High Wind in Texas, February 12 to 13, 2017

February 12 to 13, 2017 · NWS MAF · 2 events in 2 counties and zones

Strong, northeast gap winds resulted through Guadalupe Pass behind a strong cold|front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong, northeast gap winds resulted through Guadalupe Pass behind a strong cold|front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 12, 10:39 AM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 12, 10:39 AM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1139 AM CST Sun Feb 12 2017

.DISCUSSION...

See 18z aviation discussion below.

&&

.AVIATION...

Winds will continue to be gusty out of the northeast through the
afternoon into the evening hours. Winds will gradually decrease
around 06z to 12z. Lower clouds and light rain will begin moving
into the area around 00z. Ceilings will gradually decrease through
the night at all terminals and will be down to at least MVFR by
15z.

&&

.PREV DISCUSSION... /issued 909 AM CST Sun Feb 12 2017/

UPDATE...

Update to expand the Wind Advisory to the Guadalupe Mountains of
southeastern New Mexico, Davis Mountains, Marfa Plateau, Van Horn
area and Presidio Valley.

DISCUSSION...

A strong cold front continues to push rapidly south through west
Texas this morning with 2mb/hr surface pressure rises over
southeastern New Mexico in it's wake.  This isallobaric high will
shift farther south into the Upper Trans Pecos before weakening, but
the surface pressure gradient will be tight enough along and behind
the front for advisory level winds of 25 to 35 mph, and gusts of 40
to 50 mph, to spread southwestward over the Guadalupe Mountains of
southeastern New Mexico, and in west Texas, over the Van Horn area,
Marfa Plateau, Davis Mountains, and Presidio Valley this afternoon
and through the evening.  Some of these areas will see enhanced/
funneled winds, not only through the afternoon, but through the
evening.  Therefore, will send an update shortly to issue a Wind
Advisory for all of the above mentioned areas which will be in
effect from 12/15Z until 13/07Z tonight.

As the isallobaric high wanes by early afternoon, the surface
pressure gradient and h85 winds will also begin to weaken over the
Upper Trans Pecos of southeastern New Mexico and west Texas.
Therefore, we may be able to cancel portions of the current Wind
Advisory over these areas, instead of keeping it in effect until
12/21Z.  Will likely leave the Wind Advisory going over the Permian
Basin and western Low Rolling plains until 12/21Z since sustained
northeast winds of 25 to 35 mph, and gusts to 45 mph, could very
well persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  39  44  36 /   0  30  80  80
Carlsbad                       57  36  36  34 /  20  90  80  50
Dryden                         70  51  53  43 /  10  30  70  70
Fort Stockton                  62  38  39  36 /  10  50  70  70
Guadalupe Pass                 55  30  35  31 /  10  90  60  40
Hobbs                          53  32  35  32 /  10  60  90  60
Marfa                          59  38  47  34 /  10  40  60  50
Midland Intl Airport           58  38  41  34 /   0  40  80  70
Odessa                         57  35  39  34 /  10  50  80  70
Wink                           60  41  41  35 /  10  50  80  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 11 PM MST this evening for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 2 PM MST this afternoon for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

TX...Wind Advisory until midnight CST /11 PM MST/ tonight for
     Davis/Apache Mountains Area-Marfa Plateau-Presidio Valley-
     Van Horn and Highway 54 Corridor.

     Wind Advisory until 3 PM CST this afternoon for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-Martin-
     Midland-Mitchell-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Upton-Ward-Winkler.

     High Wind Warning until 5 PM MST Monday for Guadalupe Mountains.

&&

99/99/
Hazardous weather outlook, Feb 12, 8:11 AM MST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
911 AM CST Sun Feb 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131515-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
911 AM CST Sun Feb 12 2017 /811 AM MST Sun Feb 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Blowing dust is possible this morning across the central and
northern Permian Basin and Western Low Rolling Plains. Visibility may
drop to less than 1 mile at times.

Very windy conditions will persist through Guadalupe Pass, where a
High Wind Warning is in effect. Gusts up to 65 mph will be possible.

Windy conditions are expected across the Permian Basin, Western Low
Rolling Plains, southeastern New Mexico Plains, the Upper Trans
Pecos, and Reeves county. A Wind Advisory is in effect for these
areas from early this morning through mid afternoon. Gusts up to 50
mph will be possible.

A Wind Advisory is now in effect through this evening for the
Guadalupe Mountains in New Mexico, Van Horn and the Highway 54
Corridor, the Davis and Apache Mountains, Marfa Plateau, and the
Presidio Valley.

A wintry mix of rain and freezing rain is possible from the the
Guadalupe Mountains south to the Delaware and Davis Mountains, and
portions of Lea county tonight. A glaze of ice may be possible in
the Guadalupe Mountains late tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Very windy conditions will continue through Guadalupe Pass through
Monday afternoon, where a High Wind Warning is in effect.

A wintry mix of rain and freezing rain is possible in the Guadalupe
Mountains on Monday, with a glaze of ice possible. A wintry mix of
rain and sleet is possible across the southeastern New Mexico Plains
on Monday, with little accumulation expected.

Monday night through Tuesday morning, snow will be possible across
the Guadalupe Mountains south to the Delaware and Davis Mountains,
as well as across northern Lea county. Accumulations will generally
be light, with up to 1 inch of snow possible in the Guadalupe
Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 12, 11:51 AM MST to February 13, 8:20 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

High Wind, Big Bend Area

When
February 12, 2:50 PM CST to 3:50 PM CST
Where
Big Bend Area forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671912, 671911.